Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting HIV med during Hep C Treatment
Jan 1, 2005

I am in the 31st week of peg-intron/ribavirin treatment, and have been undetectable since week 5. We were hoping not to start HIV meds until the HCV treatment was over, but unfortunately my numbers show that is a luxury that is not possible now. I am about to start on Reyatz, Norvir and Truvida. What I am worried about is that the HIV meds all seem to carry a warning about liver function. Is it possible that the HIV meds will intefere with the Hep C treatment. I would really hate to have made it this far on the peg-intron treatment, (which has not been fun to say the least) and then compromise its success.

Any thoughts? And I must again thank you for being there to answer these kind of questions. You help keep me sane.

Happy Holidays.

Response from Dr. McGovern

You ask excellent questions.

If your HIV now needs treatment, by all means start. However, remmember that the CD4 T cell counts can drop from interferon treatment alone and if your CD4 PERCENTAGE is stable, maybe your HIV is also stable. Discuss your HIV RNA results and CD4 results with your doctor further.

I have treated patients for hepatitis C and then introduced HIV medications many many times. It is certainly something that works well. In matter of fact, I find that treating the hepatitis first works well in terms of tolerance of HIV meds later on. It is excellent that your physician has considered your liver disease as a top priority.

Yes I would certainly get careful follow-up of your liver function tests. If you have very advanced liver disease (ie cirrhosis) you may want to discuss dose reduction of Reyataz with your physician.

Dr McGovern



Previous
is hepc cureable?
Next
HEPITITUS B

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement